Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 5, 2001

Hypoglycemia, Insulin Analogs

advertisement
Question from Suffolk, England:

Recently, my daughter had severe and unexpected hypoglycemia had to be admitted to hospital for tests, which have so far revealed no problems so they are considering more tests. What might these be? Can Humalog act later than four to six hours and cause a severe and unexpected hypo?

Answer:

The new fast acting analog insulins, of which Humalog is one, generally begin to work within 10 minutes of injection and are ‘spent’ by two to three hours. Accordingly, it is unlikely that absorption would be delayed for as long as four to six hours. However, injection into very unhealthy (lumpy) injection sites can lead to significant delay and unpredictable absorption.

If a seizure is not demonstrably related to hypoglycaemia, then it is sometimes justifiable to perform an EEG and/or cerebral imaging studies such as CAT or MRI scans. However, you suggest that a hypo occurred. Unless your daughter has symptoms suggesting another problem such as an underactive thyroid then more tests are probably unnecessary. The best way to find out what these may be is to ask your daughter’s team.

KJR